Digestion Q&A Archive by Dr. Marks

Can it be harmful to take too many tums or antacids?

Medical Author Dr. Jay W. Marks
Medical Editor Dr. Dennis Lee

Answer:

There are side effects from taking too many antacids. The least important side effects are constipation (aluminum-containing antacids) or diarrhea (magnesium-containing antacids. Large amounts of calcium carbonate-containing antacids (for example, Tums) can affect the balances of calcium and acid in the body and damage the kidneys. Calcium-containing antacids also can stimulate acid secretion even though initially they neutralize acid. (Stimulation of acid would not be good for the conditions usually treated with antacids.) In patients with kidney problems, aluminum from aluminum-containing antacids can accumulate in the body. The accumulated aluminum may be toxic. Having said all this, occasional use, even daily use, of antacids generally is safe.

Thank you for your question.


Last Editorial Review: 12/21/2006